Alabama, 2006

Drought in Alabama, August 1 to 31, 2006

August 1 to 31, 2006 · NWS BMX · 39 events in 39 counties and zones

Severe (D2) to extreme (D3) drought conditions, that developed in July, continued and spread across all of Central Alabama through the month of August. S.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Severe (D2) to extreme (D3) drought conditions, that developed in July, continued and spread across all of Central Alabama through the month of August. The area with the greatest impact, with extreme (D3) conditions through the first half of the month, was generally along and south of U.S. Route 80. Summer crops were adversely impacted, and many cities put water restriction rules into effect due to the hydrologic impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 31, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CDT TUE AUG 1 2006

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.DISCUSSION...

SURFACE HIGH CENTERED JUST SOUTH OF THE AREA BRINGING A FAIRLY
LIGHT SOUTHERLY FLOW TO CENTRAL ALABAMA. DEW POINTS GENERALLY 70 TO
75 WITH TEMPERATURES RANGING FROM THE LOW 70S TO THE LOW 80S.
EVENING CONVECTION HAS DISSIPATED...AND WITH NO FOCUSING MECHANISM
OVERNIGHT...REMOVED ALL RAIN CHANCES. THINK THERE WILL BE A FEW
ZONES OF PATCHY FOG AND STRATUS IN THE MORNING...GENERALLY FROM NEAR
TUSCALOOSA TO NEAR ALABASTER AND SOUTHWARD...BUT DO NO THINK IT WILL
BE OVERLY SIGNIFICANT.

PEAKING AT TUESDAY AFTERNOON...ANOTHER SUMMER MUGGY DAY ACROSS
CENTRAL ALABAMA. HIGHS EXPECTED A DEGREE OR TWO WARMER WITH A
GENERAL RANGE FROM 93 TO 97. SOME AREAS WEST WILL SEE HEAT INDICES
APPROACH 105 DEGREES FOR A SHORT DURATION IN THE AFTERNOON. UPPER
LOW AND ASSOCIATED SHORT WAVE TROUGH ALONG THE GULF COAST MAY BE THE
ADDITIONAL TRIGGER NECESSARY TO GENERATE STRONG STORMS OVER
SOUTHWEST SECTIONS. 00Z BMX SOUNDING HAD THE DRY AIR NECESSARY FOR
ENTRAINMENT AND WET MICROBURST POTENTIAL. THIS SAME DRY AIR WILL
LIMIT THE THUNDERSTORM COVERAGE ACROSS THE NORTHEAST HALF.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.

CONDITIONS SHOULD STAY VFR AT MOST TAF LOCATIONS OVERNIGHT.
POSSIBLE EXCEPTIONS WOULD BE TCL (WHERE A QUARTER INCH OF RAIN FELL
MONDAY EVENING)...AND EET (WHICH IS MORE PRONE TO HAZE AND LIGHT FOG
THAN OTHER LOCATIONS).

BEST CHANCE FOR CONVECTION ON TUESDAY WILL BE IN THE SOUTH HALF OF
ALABAMA. DECIDED TO GO WITH VICINITY THUNDERSTORMS AT TOI ONLY...BUT
WILL HAVE TO WATCH IT AND SEE IF IT CAN GET AS FAR NORTH AS MGM OR
TCL. OTHERWISE ONLY SCATTERED CU THROUGH THE AFTERNOON...WITH
PERHAPS SOME MID-LEVEL CONVECTIVE DEBRIS LATE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/61
Hazardous weather outlook, Jul 31, 6:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT MON JUL 31 2006

ALZ011>015-017>050-011300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
745 PM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Autauga

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Barbour

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Drought, Bibb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Blount

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Bullock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Chambers

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Chilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Cleburne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Coosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Dallas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Elmore

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Etowah

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Fayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Greene

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Lamar

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Lowndes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Macon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Marengo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Perry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Pickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Pike

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought, Randolph

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Russell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, St. Clair

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Sumter

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Talladega

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Walker

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Winston

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530805, 5530806, 5530807, 5530808, 5530809, 5530810, 5530811, 5530812, 5530813, 5530814, 5530815, 5530886, 5530887, 5530888, 5530889, 5530890, 5530891, 5530892, 5530893, 5530894, 5530895, 5530896, 5530897, 5530898, 5530899, 5530900, 5530901, 5530902, 5530903, 5530904, 5530905, 5530906, 5530907, 5530908, 5530909, 5530910, 5530911, 5530912, 5530913.